Drought, Cullman
- When
- May 1, 12:00 AM CST to May 31, 11:59 PM CST
- Where
- Cullman forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 34.132, -86.868 (the zone’s center; the record gives no point)
Rainfall totals for May ranged from 5 to 12 inches west of Interstate 65; and 2 to 4 inches east of Interstate 65. The northwest Alabama totals were more than 150% of normal in most areas (and above normal for the second consecutive month); while the totals east of I-65 were below normal, including Huntsville for the 19th consecutive month.
Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS HUN wrote it up.
Rainfall totals for May ranged from 5 to 12 inches west of Interstate 65; and 2 to 4 inches east of Interstate 65. The northwest Alabama totals were more than 150% of normal in most areas (and above normal for the second consecutive month); while the totals east of I-65 were below normal, including Huntsville for the 19th consecutive month.
Aside from the heavy rain at the end of the month, there were scattered events throughout the course of the month, none of which really produced any particularly heavy rainfall, with the exception of the 2nd, when heavy rains over three inches fell in the extreme northwest corner of Alabama. Rainfall totals quickly lessened further east, however.
Drought conditions improved areawide, about 1 category on average. Northwest Alabama, by the end of the month, was no longer considered to be in drought. Conditions improved to only D2 /Severe Drought/ in the east, improving from D3 for the first time since last spring.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before the first event at Apr 30, 8:22 PM CST, 3 hours 38 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HUNTSVILLE AL 922 PM CDT WED APR 30 2008 .UPDATE... MINOR ADJUSTMENT TO TEMPS IN A FEW LOCATIONS (RAISED A DEGREE OR TWO IN SOME SPOTS AND LOWERED IN OTHERS). OTHERWISE...NO OTHER CHANGES WERE MADE. && .DISCUSSION... HIGH PRESSURE SITUATED ALONG THE EAST COAST CONTINUES TO MOVE SLOWLY EWRD THIS EVENING...WHILE A DEVELOPING LOW PRESSURE SYSTEM STRENGTHENS IN THE CENTRAL HIGH PLAINS. THE PRESSURE GRADIENT WILL THUS INCREASE ACROSS MUCH OF THE PLAINS/MISS VALLEY TONIGHT...AND INCH TOWARDS THE TN VALLEY. ALTHOUGH WINDS HAVE WEAKENED AND BACKED INITIALLY THIS EVENING...THINK THAT THE CURRENT 5-10KTS WILL BE MAINTAINED FOR MANY AREAS ESPECIALLY IN THE WEST AND IN HIGHER ELEVATIONS TONIGHT. PATCHY CIRRUS AND PERHAPS A FEW ALTOCU WILL MOVE ACROSS THE AREA OVERNIGHT...BUT CLOUD CHARACTER SHOULD MOSTLY BE TRANSLUCENT. SO...WILL RETAIN MOSTLY CLEAR WORDING IN ZONES...AND DONT THINK CLOUD COVER WILL HAVE MUCH OF AN IMPACT ON OVERNIGHT LOWS. && .PREV DISCUSSION... /ISSUED 121 PM CDT WED APR 30 2008/ SYNOPSIS... FOCUS OF THIS FORECAST CONTINUES TO BE DEVELOPMENTS FRIDAY NIGHT INTO SATURDAY WITH POTENTIAL SEVERE CONVECTION. SIGNIFICANT TROF IS DIGGING INTO THE INTERMOUNTAIN WEST WITH LARGE SCALE DIFFLUENT ZONE AND LEE CYCLOGENESIS UNDERWAY IN COLORADO. THIS IS RESULTING IN A RATHER CLASSIC SYNOPTIC SET UP FOR LATE APR/EARLY MAY IN THE PLAINS. WHOLESALE WARM AND MOIST ADVECTION IS UNDERWAY AS A RESULT ACROSS THE SOUTHERN PLAINS...DEEP SOUTH AND WESTERN GULF COASTAL REGION. SHORTWAVE RIDGING IS SHIFTING INTO THE LOWER MS VALLEY WITH JUST A FEW CI PATCHES MOVING INTO THE REGION. TEMPS ARE ECLIPSING 70F THIS AFTERNOON LOCALLY AFTER NEAR RECORD LOWS EARLIER THIS MORNING. DISCUSSION... THURSDAY... WARM AND BREEZY CONDITIONS WILL DEVELOP AS PRESSURE GRADIENT TIGHTENS IN RESPONSE TO LEE SIDE TROF. 50F ISODROSOTHERM IS ALREADY CLOSE TO THE SHOALS THIS AFTERNOON...SO LOOKING FOR L-M50S THUR W OF I-65...WITH DRIER AIR HOLDING ON LONGEST FURTHER E. LLJ THUR NIGHT WILL ENHANCE MOISTURE TRANSPORT...MAINLY JUST TO OUR W...BUT ENOUGH SO THAT WE SHOULD SEE A DEFINITIVE INCREASE IN MID CLOUDS/ACC. NOT LOOKING FOR ELEVATED CONVECTIVE PRECIP AT THIS POINT. FRIDAY INTO SATURDAY... THREAT OF A CONVECTIVE OUTBREAK ALONG THE MS RIVER VALLEY LOOKS MORE AND MORE LIKELY FRIDAY EVENING...WITH THE BIG CHALLENGE DETERMINING THE IMPACTS LOCALLY. AS WE HEAD INTO THE MONTH OF MAY...LOCAL SEVERE WEATHER BECOMES DRIVEN MORE BY HIGHER INSTABILITY AND MODERATE SHEAR...AS OPPOSED TO COOL SEASON LOW CAPE/HIGH SHEAR EVENTS. THIS SYSTEM LOOKS TO BE IN THAT CATEGORY...WITH THE BIG ISSUE BEING TIMING. THE MODELS CONTINUE TO OVERDEVELOP PRE-FRONTAL CONVECTION FRIDAY. GRANTED...THERE WILL BE WEAK SHORTWAVES AND ENHANCED MOISTURE TRANSPORT RELATED TO SMALLER SCALE LLJ STREAKS WITHIN THE OVERALL SOUTHERLY FLOW REGIME. HOWEVER...A CAPPING EML SHOULD HOLD OFF DEVELOPMENT TO OUR W AND SW...AND THE GFS IS OVER-FORECASTING 2M DEW POINTS (M-U60S) AND RESULTING SB-CAPE OF OVER 2000-3000 J/KG. THIS WOULD NO DOUBT POTENTIALLY CORRUPT CONVECTIVE QPF. WE WILL KEEP POPS ON FRIDAY IN THE CHANCE CATEGORY...BUT HAVE LOWERED THEM AT LEAST A FEW PERCENTAGE POINTS. BY FRIDAY EVENING...ATTENTION WILL CERTAINLY BE TO OUR IMMEDIATE WEST. A LINE OR BROKEN LINE OF STG-SVR CONVECTION WILL LIKELY BE ONGOING ALONG FRONTAL CONVERGENCE ZONE NEAR THE MS RIVER. THE CONVECTION SHOULD PULL AHEAD OF THE FRONTAL BOUNDARY...POSSIBLY ARRIVING AS EARLY AS 06Z...BUT MORE LIKELY 09-12Z. CONFIDENCE IS HIGH ENOUGH TO INCREASE POP TO CATEGORICAL RANGE IN NW AL FRI NIGHT. THE NAM/ECMWF ARE CONSISTENT WITH A SLOWER FROPA...AND EVEN THE GFS IS INCHING THAT DIRECTION TOO. WITH TIME...DEEP LAYER BULK SHEAR INCREASES OVERNIGHT TO ABOVE 40KT BY 12Z/03...CERTAINLY SUFFICIENT FOR SUPERCELLS GIVEN EXPECTED SB-CAPE OF 1000-1500 J/KG. THE LLJ OF 40-50KT SHOULD PRESENT 0-3KM SRH OF OVER 200 M2/S2 (MUCH OF WHICH WILL RESIDE IN THE 0-1KM LAYER WITH STRONGLY CURVED HODOGRAPH JUST AHEAD OF THE COLD FRONT). THE SEVERITY/TORNADIC POTENTIAL OF STORMS FRI NIGHT WILL BE HIGHLY DEPENDENT ON BOUNDARY LAYER CONDITIONS. I SUSPECT THAT THE BOUNDARY LAYER WILL REMAIN WELL-MIXED WITH STEEPER LAPSE RATES THAN WHAT THE RAW MODEL DATA SHOWS. IF TEMPS CAN REMAIN AOA 70F...THIS COULD MAKE ALL THE DIFFERENCE IN KEEPING SB-CAPE ABOVE 1000 J/KG. EXTENDED... TIMING UNCERTAINTY ALREADY SHOWING UP NEXT WEEK WITH NEXT TROF AND SFC LOW PROGRESSION BETWEEN GFS (FASTER) / ECWMF (SLOWER). PREFER TO MAINTAIN DRY FORECAST THROUGH DAY 7. && .PRELIMINARY POINT TEMPS/POPS... HUNTSVILLE 51 81 62 82 / 0 0 10 40 SHOALS 53 82 64 83 / 0 0 10 40 CULLMAN 51 80 61 80 / 0 0 10 40 FAYETTEVILLE 49 80 61 80 / 0 0 10 40 ALBERTVILLE 50 80 58 81 / 0 0 10 30 FORT PAYNE 45 79 55 81 / 0 0 10 30 && .HUN WATCHES/WARNINGS/ADVISORIES... AL...NONE. TN...NONE. && UPDATE...KDW PREV DISCUSSION...KULA
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HUNTSVILLE AL 932 PM CDT WED APR 30 2008 ALZ001>010-016-TNZ076-096-097-011045- LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN- MARSHALL-JACKSON-DE KALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN- 932 PM CDT WED APR 30 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS OF SOUTHERN MIDDLE TENNESSEE. .DAY ONE...TONIGHT... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY... SCATTERED THUNDERSTORMS ARE POSSIBLE FRIDAY...WELL AHEAD OF A STRENGTHENING STORM SYSTEM OVER THE CENTRAL PLAINS. THESE STORMS ARE NOT EXPECTED TO BE SEVERE AT THIS TIME. A MORE ORGANIZED LINE OF SHOWERS AND THUNDERSTORMS WILL DEVELOP AHEAD OF A COLD FRONT THAT WILL CROSS THE AREA LATE FRIDAY NIGHT THROUGH SATURDAY MORNING. THE COMBINATION OF SUFFICIENT INSTABILITY AND WIND SHEAR COULD SUPPORT STRONG TO SEVERE THUNDERSTORMS...ESPECIALLY ALONG AND WEST OF I-65. THE PRIMARY THREATS APPEAR TO BE HEAVY RAIN...STRONG WIND GUSTS AND POSSIBLY LARGE HAIL. .SPOTTER CALL TO ACTION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS NOT ANTICIPATED AT THIS TIME. KDW
The national radar mosaic for the moment the first event began.
9 drought. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Alabama in 2008Every state in 2008This day in weather historyWarnings in Alabama, May 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 103802, 103803, 103805, 103806, 103807, 103808, 103809, 103810, 103811.